Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 16, 2025, 4:17 PM EDT for 5 counties in Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2025, 4:17 PM EDT (20:17 UTC)
- Expired
- Mar 16, 2025, 4:38 PM EDT
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 866 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:18 PM EDT, 59 minutes earlier.
Area forecast discussion, Mar 16, 3:18 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 318 PM EDT Sun Mar 16 2025 .SYNOPSIS... A cold front crossing the region will introduce cooler air tonight and Monday. Lingering clouds and showers are possible overnight, then clearing for Monday. High pressure will bring fair weather for Tuesday and Wednesday with a return of above normal temperatures for midweek. && .NEAR TERM /THROUGH MONDAY/... As of 300 PM EDT Sunday... Key Messages: 1) Severe weather threat lingers until sunset...main threat damaging winds and small hail. 2) Winds gradually diminish. Special 18Z balloon release conducted this afternoon indicated high shear but weak instability. Capping inversion near 500 mb with pronounced dry air above 5630 meters suggests cloud tops limited to a depth of no more than about 17000 feet. This shallow cloud depth will limit severe potential, although can't rule out some small hail and isolated strong wind gusts until sunset. After sundown, any available CAPE should wane quickly. Overall, we dodged a bullet with respect to severe thunderstorms. Never the less, the gradient wind and mix down of some of the low level jet resulted in non-thunderstorm wind gusts in the 40 to 55 mph range and resulted in fairly widespread power outages due to scattered downed tree and powerlines. Just before noon, AEP reported close to 20K customers without power, a number that has been improving with time. The wind advisory has expired, the over all magnitude of the wind gusts trending down. In spite of the downward trend, gusty conditions can be expected through the overnight. The passage of a cold front early tonight will bring gusty northwest winds and falling temperatures. By daybreak Monday, temperatures should have returned to something closer to the seasonal norm with lows ranging from the 30s mountains to the mid 40s piedmont. Any lingering moisture should transition to some snow flurries for the highest elevations, but not expecting much chance for anything measurable. Monday looks dry. Expecting some morning cloudiness in the mountains, otherwise looking at fair but seasonally cool weather as High pressure builds into the area. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 300 PM EDT Sunday... Key Message: 1) Warmth returns for mid-week High pressure and ridging will define the atmospheric setup for mid-week. Monday night will be the coolest of this period, as we see a trough and front exit the area off into the Atlantic. Most of the forecast area will drop to freezing or below. However, underneath clear skies and southwesterly flow through the next two days, temperatures will quickly rebound back above normal. Expect highs in 60s and 70s Tuesday and Wednesday, with the Piedmont reaching into the upper 70s Wednesday afternoon. Outside of the warming temperatures, weather conditions will be rather unremarkable for the first half of the week. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM EDT Sunday... Key Messages: 1) Thursday light showers and windy conditions 2) Cool down into the weekend The next front to impact our area will come on Thursday, but will be rather weak. Precipitation will begin as rain showers, before changing over to a few mountain snow showers Thursday night as colder air moves in. The snow will mostly be confined to upslope areas on the western side of mountains. Winds will pick up behind the front, with gusty conditions likely along ridgetops through Friday morning. Temperatures will fall back close to normal for Friday and Saturday. For Sunday there is uncertainty in the guidance regarding another front and trough entering the area or staying to our north. As we get closer to next weekend, the first goal will be to nail down the trajectory of this system. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 300 PM EDT Sunday... Unfavorable flying conditions from gusty winds and variable cigs this evening and tonight...then improving for Monday. Scattered showers with embedded thunderstorms are possible until sunset, then diminish overnight. Clouds will linger across the mountains with potential for MVFR cigs west of the Blue Ridge. Winds will remain gusty...with surface gusts of 15 to 30 kts. Wind direction will switch from south to southwest this evening, then northwest after midnight. .EXTENDED AVIATION OUTLOOK... Gusty west/northwest winds and sub-VFR cigs possible in the mountains late through Monday morning then VFR and diminishing winds Monday afternoon. Expecting VFR Tuesday and Wednesday. Another system could bring sub-VFR conditions by Thursday with showers. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...VFJ LONG TERM...VFJ AVIATION...PM
Hazardous weather outlook, Mar 16, 2:50 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EDT Sun Mar 16 2025 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-171900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 250 PM EDT Sun Mar 16 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms capable of producing damaging wind gusts are possible today, especially this afternoon. An isolated tornado cannot be ruled out, and hail may also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are requested to report hail of any size, as well as any damage caused by thunderstorm winds in their area.
In the hours before
Local storm report, Mar 16, 3:34 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
334 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Non-Tstm Wnd Dmg 1 N Chatham 36.83N 79.40W
03/16/2025 Pittsylvania VA 911 Call Center
Multiple reports of trees down across roads
in Pittsylvania County.
&&
CDGLocal storm report, Mar 16, 3:38 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
338 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Non-Tstm Wnd Dmg 1 NE Lewisburg 37.80N 80.44W
03/16/2025 Greenbrier WV 911 Call Center
Multiple reports of downed trees throughout
Greenbrier County.
&&
CDGSpecial weather statement, Mar 16, 3:43 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Sun Mar 16 2025
VAZ011-013-014-018-WVZ044-162015-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-Monroe WV-
343 PM EDT Sun Mar 16 2025
...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL PULASKI...EASTERN GILES...CRAIG...NORTHERN MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 415 PM
EDT...
At 343 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Lake to Claytor Lake State Park.
Movement was northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Pembroke...
and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 8024 3740 8011 3738 8015 3738 8020
3734 8026 3729 8024 3696 8075 3732 8069
3765 8027
TIME...MOT...LOC 1943Z 219DEG 63KT 3732 8058 3707 8066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBLocal storm report, Mar 16, 3:57 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
357 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Non-Tstm Wnd Dmg Boone 36.21N 81.67W
03/16/2025 Watauga NC Public
Roof damage to local business in Boone.
&&
CDGSpecial weather statement, Mar 16, 3:59 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun Mar 16 2025
VAZ019-WVZ044-507-162015-
Alleghany VA-Eastern Greenbrier WV-Monroe WV-
359 PM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...SOUTH
CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA THROUGH 415 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gap Mills, or near Union, moving northeast at 65 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alleghany...
White Sulphur Springs...
Laurel Branch...
Glace...
Sweet Springs...
Hollywood...
and Roaring Mountain Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3775 8005 3757 8030 3757 8033 3756 8032
3747 8045 3753 8055 3785 8036
TIME...MOT...LOC 1959Z 210DEG 57KT 3757 8043
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBSpecial weather statement, Mar 16, 4:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT Sun Mar 16 2025
VAZ011>014-162045-
Giles VA-Pulaski VA-Wythe VA-Montgomery VA-
408 PM EDT Sun Mar 16 2025
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTH CENTRAL GILES...NORTHEASTERN WYTHE AND SOUTHWESTERN
MONTGOMERY COUNTIES AND THE CITY OF RADFORD THROUGH 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Chiswell, or near Max Meadows, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Max Meadows...
Poplar Hill...
Allisonia...
and Claytor Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3707 8094 3707 8091 3709 8092 3712 8090
3715 8086 3716 8087 3733 8075 3712 8042
3683 8092 3683 8095 3693 8104
TIME...MOT...LOC 2008Z 223DEG 41KT 3693 8092
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:32 AM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Wythe, City of Galax | 3 hr |
| Mar 16, 11:51 AM EDT | Special Weather Statement | RNK | Tazewell | 39 min |
| Mar 16, 11:57 AM EDT | Special Weather Statement | RNK | Buckingham | 33 min |
| Mar 16, 12:41 PM EDT | Special Weather Statement | RNK | Bland | 64 min |
| Mar 16, 1:43 PM EDT | Special Weather Statement | RNK | Bland, Giles, Grayson, Smyth, Wythe | 77 min |
| Mar 16, 3:06 PM EDT | Special Weather Statement | RNK | Craig | 24 min |
| Mar 16, 3:33 PM EDT | Special Weather Statement | RNK | Bath | 27 min |
| Mar 16, 3:43 PM EDT | Special Weather Statement | RNK | Craig, Pulaski, City of Radford | 32 min |
| Mar 16, 3:59 PM EDT | Special Weather Statement | RNK | Craig | 16 min |
| Mar 16, 4:08 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 37 min |
| Mar 16, 4:32 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 58 min |
| Mar 16, 5:06 PM EDT | Areal Flood Advisory | RNK | Bland, Giles, Grayson, Pulaski, Smyth, Wythe | 3 hr |
| Mar 16, 5:07 PM EDT | Special Weather Statement | RNK | Giles | 23 min |
| Mar 16, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski | 46 min |
| Mar 16, 5:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 27 min |
| Mar 16, 6:28 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 32 min |
| Mar 16, 6:37 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, Craig, Giles, Montgomery and 3 more | 3 hr |
| Mar 16, 6:51 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 24 min |
| Mar 16, 7:18 PM EDT | Special Weather Statement | RNK | Pittsylvania | 27 min |
| Mar 16, 7:46 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 29 min |
| Mar 16, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Henry, Pittsylvania, City of Danville | 54 min |
| Mar 16, 8:05 AM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| Mar 16, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 54 min |
| Mar 16, 1:07 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe, Summers | 68 min |
| Mar 16, 2:16 PM EDT | Special Weather Statement | RNK | Greenbrier, Monroe | 74 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.